1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Over compensated my hypo this morning

Discussion in 'Type 2 Diabetes' started by Meady74, Feb 28, 2021.

  1. Meady74

    Meady74 Type 2 · Member

    Messages:
    24
    Likes Received:
    5
    Trophy Points:
    43
    Morning all, been a loooooong time since I've been on here. Well, things have changed a bit. Now on metformin and glimepiride anyhow, I was warned that I may have hypos with the glimepiride, it finally happened this morning. Got the shakes, feeling dissy and light headed, had to site down defor I fell down. Tested blood sugar and yep, confirmed. Well, I had some jelly babies (read that as the whole **** packet and some dextrose) now gone in the opposite direction feeling rougher than a bears' behind. Brain taking ages to register that I had consumed more that enough sugar to compensate.

    So, I appreciate everyone is different, metabolism, size etc, but, when you do have a hypo, how many jelly babies or dextrose do you normally take to bring yourself back?

    I am due to go back to my diabetes nurse in a few weeks time for an update and check on blood sugar readings.

    Thanks
     
  2. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,694
    Likes Received:
    12,404
    Trophy Points:
    298
    What was your BG reading out of interest?
     
  3. Meady74

    Meady74 Type 2 · Member

    Messages:
    24
    Likes Received:
    5
    Trophy Points:
    43
    Sure, it was 3.8
     
  4. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,736
    Likes Received:
    5,449
    Trophy Points:
    198
    the "standard " advice is 15 or 20 grams of fast acting carb .... but as with all things diabetic the factors surrounding whether it is a fast dropping hypo or a gradual dip towards below 4.0 makes a difference --- i normally try to treat hypos with the least amount of carbs i can get away with .... another trick at around 3.8 would be 5 grams fast acting and a jacobs cream cracker ( 5.5 carbs ) to sustain the climb out of hypo

    hope this helps ...............
     
    • Agree Agree x 2
  5. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,933
    Likes Received:
    15,871
    Trophy Points:
    298
    Hi,
    This is what is called the rebound effect. Or symogi, something like that, because of the meds and now that your glucose levels are responding to what you eat. The insulin resistance is less, so your meds are pushing your levels down.
    I would speak to your GP about dosage.
     
  6. Andydragon

    Andydragon Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    2,719
    Likes Received:
    3,592
    Trophy Points:
    198
    That would be basically 3 jelly babies?
    So on the basis of a whole pack its not surprising to have gone too far the other way @Meady74

    I remember before I stabilised that when I was hungry (fake hypos) I would easily eat like it was going out of fashion so quite challenging.
     
  7. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    657
    Likes Received:
    1,160
    Trophy Points:
    178
    With a reading of 3.8 I would take 1 jelly baby and retest in 15 minutes to see if bg had risen above 4.0. If it hadn't I'd take another jelly baby and retest after 15 minutes.
    If I was 3.8 just before a meal, I'd 'ignore the hypo' and just have my meal as normal as long as it contained carbs.
     
  8. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    3,913
    Likes Received:
    2,471
    Trophy Points:
    198
    I agree with hopeful above with regard to myself but the problem can be that that 3.8 could be 15% even lower, or sinking very fast etc. I know that a 3.8 for me responds well to a banana for example (at home) but again it depends on where I am at the time and what I'm doing. If you are feeling the symptoms strongly I would err on the side of caution and treat with the 15/20g of fast acting carbs all at once. Again it really is down to the individual knowing their body (which is a challenge) because sometimes hypo symptoms can be 'false ones' because you're not used to figures in the 4s etc. It's complicated of course but if you can, resist the urge to grab everything in panic, check after 15 mins by which point you will probably have risen...but not always! x
     
  9. Meady74

    Meady74 Type 2 · Member

    Messages:
    24
    Likes Received:
    5
    Trophy Points:
    43
    Thanks for the advice everyone, very much appreciated. Also feeling better now. Wasn't sure/ didn't really know how much I'd 'need' to bring myself back to feeling OK. Certainly not anywhere as much as I though so lesson learnt on that one!

    Definitely not used to being a low as below 4, used to being 14/15 +
     
    • Like Like x 1
  10. Fenn

    Fenn Type 1.5 · Well-Known Member

    Messages:
    940
    Likes Received:
    1,191
    Trophy Points:
    178
    Two finger kitkat, not because I feel the need to treat 3.8 but just as a great excuse to eat a two finger kitkat.
     
    • Like Like x 2
    • Funny Funny x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook